Heat, Fremont
- When
- June 27, 1:00 PM CST to June 28, 7:00 PM CST
- Where
- Fremont forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.746, -95.605 (the zone’s center; the record gives no point)
, temperatures across eastern Nebraska and southwest Iowa climbed into the 90s to low 100s. When combined with dew point temperatures in the 70s, heat index values reached 105 to 115 degrees in southwest Iowa during the afternoon and evening of June 27th and 28th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
As a large upper level ridge built over the central U.S., temperatures across eastern Nebraska and southwest Iowa climbed into the 90s to low 100s. When combined with dew point temperatures in the 70s, heat index values reached 105 to 115 degrees in southwest Iowa during the afternoon and evening of June 27th and 28th. Overnight lows in the 70s to near 80 provided little relief on the 28th. A slow moving cool front brought some relief to parts of the area during the evening and overnight hours of the 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 12:43 PM CST, 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
143 PM CDT WED JUN 27 2012
.UPDATE...
&&
.AVIATION... 18Z TAFS FOR KOFK...KLNK AND KOMA.
MAIN AVN CONCERN IS TIMING WIND SHIFT WITH ANTICIPATED FRONTAL
PASSAGE LATER TONIGHT. LATEST OBS SHOW THE BNDRY EXTENDING FROM SW
MN TO NW KS...WITH LITTLE MOVEMENT SEEN THE LAST SEVERAL HOURS. AT
THIS POINT IT APPEARS THAT THE FROPA/SW-NW WIND SHIFT WILL COME
AT KOFK TWD 28/00Z...THEN KOMA AND KLNK AROUND 12Z. OTHERWISE...VFR
CONDITIONS PREVAIL THROUGH THE FCST PD.
DEE
PREV DISCUSSION... /ISSUED 259 AM CDT WED JUN 27 2012/
DISCUSSION...
RECORD/NEAR RECORD TEMPERATURES TODAY ARE MAIN FORECAST CONCERN.
HEAT ADVISORY REMAINS IN EFFECT FOR MUCH OF THE FORECAST AREA
TODAY AND HAVE EXPANDED NORTH A TIER OF COUNTIES TO INCLUDE
COLUMBUS...NORFOLK AND WAYNE.
HOT TEMPERATURES EXPECTED TODAY AHEAD OF AN EASTWARD MOVING SURFACE
TROF THAT IS CURRENTLY OVER THE WESTERN DAKOTAS AND WESTERN
NEBRASKA. FORECAST SOUNDINGS INDICATE FULL MIXING POTENTIAL TODAY
WHICH SHOULD PUSH HIGHS AHEAD OF THE TROF TO 100-105. SLIGHTLY
COOLER TEMPS IN THE MID 90S ARE EXPECTED BEHIND THE TROF ACROSS
FAR NORTHEAST NEBRASKA. DEWPOINTS MIXING OUT INTO THE MID TO
UPPER 60S SHOULD PUSH HEAT INDICES TO AROUND 105 BY PEAK HEATING.
UPPER LEVEL RIDGE ANCHORED OVER THE SOUTHERN PLAINS IS FORECAST TO
FLATTEN OVER THE NEXT FEW DAYS WITH SEVERAL WEAK EMBEDDED SHORTWAVES
PASSING THROUGH THE WESTERLY FLOW. ABOVE MENTIONED SFC TROF WILL
SLOWLY MOVE INTO OUR FAR SOUTHERN COUNTIES THURSDAY AND BECOME
QUASI-STATIONARY. TEMPERATURES SOUTH OF THE BOUNDARY ON THURSDAY
WILL ONCE AGAIN REACH INTO THE 100S WITH HIGHS BEHIND THE BOUNDARY
IN THE UPPER 90S. MAY NEED A HEADLINE AGAIN FOR OUR SOUTHERN
COUNTIES.
THURSDAY NIGHT THROUGH SATURDAY...CANNOT RULE OUT A
SMALL CHANCE FOR TSTMS WITH QUASI-STATIONARY BOUNDARY IN THE AREA
AND UPPER SUPPORT FROM ANY OF THE PASSING MID LEVEL SHORTWAVES.
WILL CONTINUE THE SLIGHT CHANCE POPS WE ALREADY HAVE GOING BUT
CONFIDENCE IS LOW. TEMPERATURES WILL STILL BE WARM WITH LOWS IN
THE 70S AND HIGHS IN THE 90S.
IN THE EXTENDED...WEAK RIDGING EXPECTED OVER THE NATIONS MID SECTION
WITH MODELS HINTING AT A WEAK BOUNDARY AROUND THE AREA. CONTINUED
WARM AND MOSTLY DRY CONDITIONS ARE EXPECTED.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ015-018-031>034-
042>045-050>053-065>068-078-088>093.
IA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR IAZ043-055-056-069-
079-080-090-091.
&&
99/99HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 428 AM CDT WED JUN 27 2012 IAZ043-055-056-069-079-080-090-091-NEZ015-018-031>034-042>045- 050>053-065>068-078-088>093-272330- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-THURSTON-WAYNE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX- DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER- CASS-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 428 AM CDT WED JUN 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR THE AREA TODAY. HIGH TEMPERATURES ARE EXPECTED TO RISE INTO THE LOW 100S AND COMBINED WITH RELATIVELY HIGH HUMIDITY...HEAT INDICES WILL CLIMB INTO THE 105 TO 110 RANGE BY AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT WEATHER WILL CONTINUE ON THURSDAY WITH HIGH TEMPERATURES BETWEEN 95 AND 101 DEGREES. A WEAK FRONT WILL BE DRAPED ACROSS THE REGION THROUGH THE WEEKEND. WHEN COMBINED WITH SEVERAL DISTURBANCES...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE... MAINLY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. IF STORMS DO MANAGE TO DEVELOP...THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. NEZ011-012-016-017-030-272330- KNOX-CEDAR-ANTELOPE-PIERCE-BOONE- 428 AM CDT WED JUN 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES ARE FORECAST TODAY. TEMPERATURES WILL RISE INTO THE UPPER 90S. THE COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO PRODUCE HEAT INDICES CLOSE TO 100. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT WEATHER WILL CONTINUE ON THURSDAY WITH HIGH TEMPERATURES BETWEEN 95 AND 101 DEGREES. A WEAK FRONT WILL BE DRAPED ACROSS THE REGION THROUGH THE WEEKEND. WHEN COMBINED WITH SEVERAL DISTURBANCES...THUNDERSTORM CHANCES ARE EXPECTED TO INCREASE... MAINLY FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. IF STORMS DO MANAGE TO DEVELOP...THE STRONGER STORMS COULD PRODUCE GUSTY WINDS AND HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. KERN
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380768, 380769, 380763, 380764, 380765, 380766, 380767.